Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 2, NWS Riverton, WY

January 3, 2020Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 3, 2020, 1:41 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Jan 4, 2020, 8:00 AM MST. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 3, 2020, 1:41 PM MST (20:41 UTC)
In effect from
Jan 4, 2020, 8:00 AM MST
Expired
Jan 4, 2020, 8:00 PM MST
In force
12 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 4, 11:33 AM MSTNON-TSTM WND GST 75Casper, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 470 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
470 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS75 KRIW 032041
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
141 PM MST Fri Jan 3 2020

...High winds returning to portions of central Wyoming 
Saturday...

.An approaching cold front will bring strong winds to portions of
western and central Wyoming late tonight and Saturday.

WYZ003-032145-
/O.CAN.KRIW.HW.A.0001.200104T1200Z-200105T0300Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
141 PM MST Fri Jan 3 2020

...HIGH WIND WATCH IS CANCELLED FOR THE CODY FOOTHILLS...

Gusty winds are still expected across the Cody foothills 
Saturday, but are not expected to reach warning criteria. Winds 
across the foothills will still reach near 20 mph, with a few 
gusts reaching 50 mph around the Clark vicinity Saturday 
afternoon.

$$

WYZ019-020-040700-
/O.UPG.KRIW.HW.A.0001.200104T1500Z-200105T0300Z/
/O.NEW.KRIW.HW.W.0002.200104T1500Z-200105T0300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
141 PM MST Fri Jan 3 2020

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 8 PM MST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From 8 AM to 8 PM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.
  Watch for strong cross winds on area roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
4 follow-up statements
207 
WWUS75 KRIW 040227
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
727 PM MST Fri Jan 3 2020

...High winds returning to portions of central Wyoming Saturday...

.An approaching cold front will bring strong winds to portions of
western and central Wyoming late tonight and Saturday.

WYZ019-020-041200-
/O.CON.KRIW.HW.W.0002.200104T1500Z-200105T0300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
727 PM MST Fri Jan 3 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM TO 8 PM MST
SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts 60 to 70 mph  
  expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From 8 AM to 8 PM MST Saturday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.
  Watch for strong cross winds on area roads, including Interstate
  25. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. In your home during a windstorm, avoid 
activities near windows. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
431 
WWUS75 KRIW 040838
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
138 AM MST Sat Jan 4 2020

...High winds returning to portions of central Wyoming today...

.An approaching cold front will bring strong winds to portions of
western and central Wyoming late tonight and Saturday.

WYZ019-020-050000-
/O.CON.KRIW.HW.W.0002.200104T1500Z-200105T0300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
138 AM MST Sat Jan 4 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
8 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts 60 to 70 mph 
  expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From 8 AM to 8 PM MST Saturday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Watch for strong cross winds on area roads, including
  Interstate 25, US Highway 20 26 and along Wyoming Boulevard
  south of Casper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution of travelling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot, 
park into the wind to minimize the possibility of your car door 
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
706 
WWUS75 KRIW 042335
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
435 PM MST Sat Jan 4 2020

...High winds to continue for a few more hours...

.An approaching cold front will bring strong winds to portions of
central Wyoming.

WYZ019-020-050300-
/O.CON.KRIW.HW.W.0002.000000T0000Z-200105T0300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
435 PM MST Sat Jan 4 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts 60 to 70 mph 
  expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...Until 8 PM MST. 

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Watch for strong cross winds on area roads, 
  including Interstate 25, US Highway 20 26 and along Wyoming 
  Boulevard south of Casper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution of travelling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
674 
WWUS75 KRIW 050251
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
751 PM MST Sat Jan 4 2020


WYZ019-020-050400-
/O.EXP.KRIW.HW.W.0002.000000T0000Z-200105T0300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
751 PM MST Sat Jan 4 2020

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

Wind speeds have decreased from the high wind category over the 
area. Therefore, the high wind warning will be allowed to expire 
at 8 PM MST. There will still be areas of 25 to 35 mph wind with
gusts to 45 mph the rest of the evening.

$$

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 3, 11:07 AM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 3, 11:07 AM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1107 AM MST Fri Jan 3 2020

.SHORT TERM...Today through Sunday night

As we head into the first weekend of the new decade, we have a large
combination of concerns for through the period. As for today, wind
and snow are the two. Neither looks to be overly severe though. For
the wind part, windy conditions look likely across portions of
Sweetwater County. This will also be the case in the Lee of the
Absarokas as well as possibly in the areas near Dubois. However, I
am not seeing many 45 to 50 knot 700 millibar winds. As a result, we
will only go with special weather statements for now. As for the
snow, some of the light variety will continue in the western
mountains. Any accumulations should stay fairly light though. There
could also be some light snow in the morning in the Bighorns as well
but this would be light with a Capital L. All snow should end by
this evening with dry conditions expected from most of tonight
through Saturday morning.

Things become more active for Saturday with the same two concerns,
wind and snow. We will start with the wind part first. With a tight
pressure gradient across the area and 700 millibar winds increasing
to 50 to in some cases 60 knots, there is a decent chance for high
winds across portions of the area. The most likely are the favored
areas. First, in the Lee of the Absarokas with strong low level
winds will likely lead to some gap flow. With other will be across
portions of the southwestern Wind Corridor with favored west to
southwest flow of 50 to 55 knots ahead of an advancing cold front.
High wind watches were hoisted for these areas last evening and we
will maintain those for now although at this point odds favor
upgrading them. We are more on the fence with the Wind River Basin.
The low level winds are there, but there is not a lot of jet
support with the area in the wrong side of the jet at the time of
the frontal passage. MOS does not support it either. For now, we
will continue the Special Weather Statement. The day crew may want
to take a closer look at this though. We still have time here since
it would be post frontal, not until Saturday afternoon. Another area
would be northern Johnson County with the cold advection / northwest
flow behind the cold front. However, 700 millibar winds are
borderline. So we will just watch this for now.

The other concern is for snow. The aforementioned cold front and
associated trough will swing across the west Saturday afternoon.
This will be a quick mover and so snow would likely not last for
more than 12 hours with most snow falling in a 6 hour period.
However, there could be a brief period of moderate to possibly heavy
snow with the region in the left front quadrant of an 125 knot jet
streak and even some CAPE, mainly from the Tetons and northward.
Amounts are low level advisory at best and even that would only be
the Tetons. Travel could become difficult for a time Saturday
afternoon though.

On Sunday, after a dry start another system will approach the west.
The models are more split on this one though so we kept things
generic for the most part. Mainly dry but colder conditions should
dominate the weather to the east of the Divide.

.LONG TERM...Monday through Friday

In wake of the trough on Sunday night, a combination of a
trailing shortwave and a moist northwest flow will keep good
chances of snow over the far west and northwest. A tight pressure
gradient will result in windy conditions over the area, with
strongest wind expected over Sweetwater County.

A moist northwest flow will keep chances of light snow over the far
west/northwest Monday night possibly lasting into Tuesday. A
transitory ridge pulling across the area late Tuesday should end
(although briefly) the chances of snow over the far west/northwest.

By late Tuesday night into Wednesday, global models show an initial
trough pulling across the northern and central Rockies with a broad
trough remaining over the West/Rockies Wednesday night and Thursday.
The main energy on Thursday looks to remain south of the area. The
initial trough will give another good chance of snow over the west
with the possibility of some snow spilling east of the Divide.
Overall snow amounts look to be light to moderate. Another trough
is expected late Friday into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1103 AM MST Fri Jan 3 2020

.AVIATION...12Z Issuance

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Gusty winds at KCOD and KCPR will continue through the period.
Winds at KCOD will increase overnight and at KCPR by late morning
Saturday. VFR conditions will prevail at the terminal sites.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Expect light snow at times in the western mountains through 00Z with
areas of MVFR conditions and some mountain obscuration. KJAC airport
will see light snow or flurries at times through 00Z with MVFR
conditions possible. The remaining terminals in SW WY will have VFR
conditions through the period. KRKS will maintain a gusty wind
through 02Z then gusts will decrease, but sustained winds will
still be a bit breezy.

&&

.FIRE WEATHER...

Light snow will continue in the western mountains today. Mainly dry
conditions should dominate elsewhere. Windy conditions are expected
across Sweetwater County and in the Lee of the Absarokas. Humidity
should remain above critical levels. Mixing and smoke dispersal will
be generally fair to poor. High winds are possible in portions of
Natrona, Park and Fremont Counties on Saturday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Saturday morning through Saturday evening
for WYZ019-020.

High Wind Watch from late tonight through Saturday evening for
WYZ003.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Bourque/Ross
FIRE WEATHER...Hattings
Hazardous weather outlook, Jan 3, 1:46 AM MST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
146 AM MST Fri Jan 3 2020

WYZ001>020-022>030-041300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
146 AM MST Fri Jan 3 2020

...High wind watch in effect on Saturday for portions of Park,
Fremont and Natrona Counties...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Locally windy today in Sweetwater County as well as portions of
Park and Fremont Counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Saturday evening...Strong westerly wind across much
of the area. Potential for high wind in portions of Natrona and
Fremont Counties as well as the Cody Foothills. Please see High
Wind Watch for details.

A period of snow in the west Saturday afternoon and evening, a
brief period of heavy snow is possible.

Sunday and Monday...Periods of snow over the far west and
northwest. Very windy across Sweetwater County on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Team Riverton

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 10:45 PM MSTHigh Wind WatchRIWFremont, Natrona, Park, Sweetwater15 hr

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.